Avascular Necrosis in HIV: case studies
The full report of this study is available in PDF format
In the current issue of Clinical Infectious Diseases (2001; 32:1221-1226), Brown and crane from Wayne State University in Detroit report that over the past 2 years they have diagnosed avascular necrosis in 6 patients in their HIV clinical practice. The incidence of AVN in their clinic over the last 2 years is 0.45%, which is greater than 45 times than would be expected in the general population. Other researchers have reported similar findings such as the group from Johns Hopkins reporting this in abstract 637 at Retrovirus. In this CID article they report that 3 patients had a definite predisposing factor for AVN (long-term corticosteroid [prednisone] therapy in 2 and a history of heavy ethanol use in 1). In the article they report the clinical characteristics of these patients and review 31 additional reported cases (10 female) of AVN associated with HIV. The authors argue that it's unlikely protease inhibitors are the only explanation for a possible increased AVN risk, because many case reports began to appear before availability of PIs and in many of the cases of AVM they report no prior PI use. The authors suggest as others have that elevated triglycerides may be a risk factor for AVN. Many of the cases reported osteonecrosis at multiple sites--AVN of >2 sites occurred in 21 of 37 patients (57%), most commonly in both hips. Involvement of 4 sites occurred in 4 patients, most commonly both hips and shoulders. A known risk factor was reported in 5/37 patients: long-term prednisone therapy for 4 and a history of heavy alcohol use for 1. If elevated serum triglycerides are included, a risk factor for AVN was present in 11/37 (30%), although data on serum triglycerides were not reported for most of the case patients (22).
The authors report that a review of the cases published in 1995 and beyond, when protease inhibitor therapy became common, revealed that data on HIV treatment were available for 18/29 patients, 8 of whom received PI therapy. Data on serum triglycerides were reported on 7/8 patients and 3 had elevated levels. Data on antiphospholipid antibody measurements were available for 20 patients, 11 of whom were found to have such antibodies.
The authors say that although they & others have seen increased incidence of AVN and greater than expected in general poplulation, the available data at present are insufficient to conclude the incidence of AVN in HIV is increased abd large epidemiological studies are needed. They say it's been suggested that increased incidence of AVN in HIV-infected could be due to increased presence of predisposing factors such as elevated lipids, corticosteroid use, and alcohol abuse.
For many of the cases identified to date no apparent risk factor for AVN has been found, although many case reports have incomplete data such as serum triglycerides. They feel AVN can occur with CD4s high or low and when viral load is low or high. Finding of multiple-site AVN suggests to the authors that a systemic process may be the underlying cause. Although AVN has been found when there has been no PI use, the authors suggest an association with elevated lipids due to PI. But elevated tryiglycerides independant of PI use has been reported in HIV, perhaps due to cytokines produced in response to chronic HIV. Of the 15 patients with AVN for whom triglycerides data were available only 6 had elevated triglycerides.
It has been suggested that there is an association between antiphospholipid antibodies and AVN in patients with systemic lupus erythematosus, and so the potential role of such antibodies in the pathogenesis of AVN deserves further study. Although the authors did not mention this, I think HCV infected persons can experience osteopenia at a higher incidence than non-HCV infected. I think it's certainly possible that we will see that HCV/HIV coinfected persons may see higher rates of AVN and osteopenia than HIV-infected. Coinfected individuals appear to have more immune dysfunction than HIV-infected. The authors in this paper and others have suggested that AVN, lipodystrophy and other emerging complications may be based at least in part to immune dysfunction which may in turn be related to HIV and immune reconstitution due to antiretroviral therapy.
Here is a link another NATAP
article on AVN:
Osteonecrosis (avascular necrosis) in HIV: A Case-Control Study